Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Braid groups are linear


Author: Stephen J. Bigelow
Journal: J. Amer. Math. Soc. 14 (2001), 471-486
MSC (2000): Primary 20F36; Secondary 57M07, 20C15
DOI: https://doi.org/10.1090/S0894-0347-00-00361-1
Published electronically: December 13, 2000
MathSciNet review: 1815219
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

The braid group $B_n$ can be defined as the mapping class group of the $n$-punctured disk. A group is said to be linear if it admits a faithful representation into a group of matrices over $\mathbf R$. Recently Daan Krammer has shown that a certain representation of the braid groups is faithful for the case $n=4$. In this paper, we show that it is faithful for all $n$.


References [Enhancements On Off] (What's this?)

  • [Big99] Stephen Bigelow, The Burau representation is not faithful for $n=5$, Geometry and Topology 3 (1999), 397-404. CMP 2000:05
  • [Bir74] Joan S. Birman, Braids, links, and mapping class groups, Princeton University Press, Princeton, N.J., 1974, Annals of Mathematics Studies, No. 82. MR 51:11477 (Erratum MR 54:13894)
  • [BW89] Joan S. Birman and Hans Wenzl, Braids, link polynomials and a new algebra, Trans. Amer. Math. Soc. 313 (1989), no. 1, 249-273. MR 90g:57004
  • [Bur36] W. Burau, Über Zopfgruppen und gleichsinnig verdrillte Verkettungen, Abh. Math. Sem. Ham. II (1936), 171-178.
  • [FLP91] A. Fathi, F. Laudenbach, and V. Poénaru, Travaux de Thurston sur les surfaces, Société Mathématique de France, Montrouge, 1991, Séminaire Orsay, Reprint of Travaux de Thurston sur les surfaces, Soc. Math. France, Paris, 1979 [MR 82m:57003], Astérisque No. 66-67 (1991).
  • [Kra99] Daan Krammer, The braid group ${B}_4$ is linear, Preprint, 1999.
  • [Kra00] Daan Krammer, Braid groups are linear, Preprint, 2000.
  • [Law90] R. J. Lawrence, Homological representations of the Hecke algebra, Comm. Math. Phys. 135 (1990), no. 1, 141-191. MR 92d:16020
  • [LP93] D. D. Long and M. Paton, The Burau representation is not faithful for $n\geq 6$, Topology 32 (1993), no. 2, 439-447. MR 94c:20071
  • [Moo91] John Atwell Moody, The Burau representation of the braid group ${B}\sb n$ is unfaithful for large $n$, Bull. Amer. Math. Soc. (N.S.) 25 (1991), no. 2, 379-384. MR 92b:20041
  • [Mur87] Jun Murakami, The Kauffman polynomial of links and representation theory, Osaka J. Math. 24 (1987), no. 4, 745-758. MR 89c:57007
  • [PR99] L. Paris and D. Rolfsen, Geometric subgroups of surface braid groups, Ann. Inst. Fourier (Grenoble) 49 (1999), no. 2, 417-472. MR 2000f:20059
  • [Tur] Vladimir Turaev, Faithful Linear Representations of the Braid Groups, arXiv: math.GT/0006202.
  • [Zin] Matthew G. Zinno, On Krammer's Representation of the Braid Group, arXiv: math.RT/0002136.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 20F36, 57M07, 20C15

Retrieve articles in all journals with MSC (2000): 20F36, 57M07, 20C15


Additional Information

Stephen J. Bigelow
Affiliation: Department of Mathematics, University of Melbourne, Parkville, Victoria, Australia 3052
Email: bigelow@unimelb.edu.au

DOI: https://doi.org/10.1090/S0894-0347-00-00361-1
Keywords: Braid group, linear, representation
Received by editor(s): May 11, 2000
Received by editor(s) in revised form: October 30, 2000
Published electronically: December 13, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society